Hail, Lauderdale
- When
- June 17, 1:54 PM CST
- Where
- Lauderdale County, 1.03 mi NNW of Meehan to Meehan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.343, -88.879
Scattered afternoon thunderstorms developed across eastern and southeast Mississippi. A few reached severe limits and produced isolated hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered afternoon thunderstorms developed across eastern and southeast Mississippi. A few reached severe limits and produced isolated hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 17, 9:45 AM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT TUE JUN 17 2008 .DISCUSSION...INTERESTING FORECAST FOR THIS AFTERNOON INTO EARLY THIS AFTERNOON. MID MORNING OBS SHOWS A STALLED BOUNDARY IN THE SURFACE PRESSURE FIELD RUNNING FROM THE CENTRAL GULF COAST WEST NORTHWEST TOWARD THE RED RIVER. JUST NORTH OF THIS BOUNDARY BACK IN THE SOUTHERN PLAINS A DECENT MCS IS TRACKING SOUTHEAST OUT OF CENTRAL OKLAHOMA. THIS CONVECTIVE COMPLEX THROUGH THIS AFTERNOON SHOULD TEND TO MOVE MORE SOUTH THAN EAST...PERHAPS STRUGGLING AT SOME POINT. REGARDLESS...REALLY DO NOT EXPECT ANY EFFECT IN OUR REGION FROM THIS PARTICULAR COMPLEX. WE ALSO HAVE A SECONDARY SURFACE FRONT (WHICH IS THE LEADING EDGE OF DRIER AND SLIGHTLY COOLER AIR) THAT IS WORKING ITS WAY INTO NORTHERN ZONES CURRENTLY. MOISTURE IS AGGREGATING AHEAD OF THE BOUNDARY AND SOME MODERATE INSTABILITY (2000-3000 ML CAPES) IS TAKING SHAPE ALONG THE INTERSTATE TWENTY CORRIDOR. A WEAK WAVE COINCIDENT WITH THE SECONDARY SURFACE FRONT WILL MOVE SOUTH INTO THE REGION THROUGH THE AFTERNOON AND HELP TO PROVIDE SOME LIFT...WITH A LITTLE CONVERGENCE ALONG THIS SURFACE BOUNDARY. THIS COMBINATION WILL WORK TO GET ISOLATED THUNDERSTORMS GOING THROUGH THE AFTERNOON FROM JUST NORTH OF I-20 ALL THE WAY SOUTH THROUGH THE REST OF THE CWA. A LITTLE UNSURE AS TO WHETHER FORCING WILL BE ENOUGH IN AN AIRMASS ONLY CONTAINING AROUND 1.6 OF PRECIPITABLE WATER TO GET MUCH SIGNIFICANT CONVECTION GOING. HOWEVER...THE POTENTIAL IS THERE FOR STRONG TO LOCALLY SEVERE STORMS GIVEN POTENTIAL INSTABILITY AND THE GOING FORECAST COVERS THIS RATHER WELL. BEST POTENTIAL FOR RAIN WILL BE LATE THIS AFTERNOON IN FAR SOUTHEAST MS WHERE CONVERGENCE OF SEABREEZE WITH NORTHERLY FLOW WILL TAKE PLACE. DID A FEW TWEAKS TO FORECAST...MAINLY IN THE TEMPERATURE AND CLOUD COVER DEPARTMENT. ANTICIPATED LATE DEVELOPING CUMULUS FIELDS TO POSSIBLY GIVE WAY TO ISOLATED STORMS QUICKLY THIS AFTERNOON. ALSO...TEMPERATURES HEATING UP MUCH MORE QUICKLY THAN ADVERTISED IN SOUTHERN ZONES AND MAX TEMPERATURES HAD TO BE BOOSTED THERE (WITH A MAX HIGH OF 97 IN HBG). /BB/ && .PREVIOUS DISCUSSION... SHORT TERM...A SURFACE TROUGH THAT WILL DROP SWD ACROSS THE FORECAST AREA WILL HELP FOCUS CONVECTION THIS AFTERNOON AND EVENING. THE AIR MASS WILL REMAIN UNSTABLE WITH RELATIVELY DEEP MOISTURE IN PLACE. THE REMNANTS OF A WEAK WAVE WILL ALSO MOVE THROUGH THE REGION TODAY. MOS POPS LOOK UNDERDONE WITH THE GFS REFLECTING THE LOWER END OF THE ENSEMBLE SPREAD. HAVE GENERALLY FOLLOWED THE ENSEMBLE AVERAGE FOR POPS FOR TODAY...WHICH LOOKS MORE IN LINE WITH THE LOCAL WRF IN DEVELOPING ISOLATED TO SCT CONVECTION SOUTH OF INTERSTATE 20 THIS AFTERNOON. RAIN CHANCES WILL BE LOWEST OVER NRN ZONES IN THE WAKE OF THE BOUNDARY. HAVE INCREASED HIGHS SLIGHTLY NRN ZONES TO LOWER 90S IN THOSE AREAS. MOS TEMPS ARE SIGNIFICANTLY COOLER FOR TONIGHT AS DRIER AIR IS ADVECTED INTO THE REGION. INCREASED MINS SLIGHTLY FOR OVERNIGHT TO KEEP AREA LOWS IN THE MID TO UPPER 60S. THE MCS TRACK IS FORECAST TO REMAIN WEST OF THE FORECAST AREA BUT THE NERN REMNANTS OF THE ASSOCIATED WAVE WILL DROP INTO NWRN ZONES AFTER MIDNIGHT. WILL KEEP NRN ZONES DRY FOR NOW. THE AIR MASS IS FORECAST TO STABILIZE OVERNIGHT DUE TO DEVELOPING HIGH PRESSURE AT THE SURFACE AND DRIER AIR MOVING IN. WILL KEEP WEDNESDAY DRY FOR NOW. THE AIR MASS REMAINS RELATIVELY STABLE WITH THE REMNANTS OF THE PREVIOUS SURFACE BOUNDARY PERCHED JUST SOUTH OF THE FORECAST AREA. COLD AIR ADVECTION DOES NOT LOOK STRONG ENOUGH FOR MID JUNE HIGHS IN THE MID TO UPPER 80S SO ADJUSTED TEMPERATURES SLIGHTLY HIGHER ONCE AGAIN. LONGER TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...MODELS CONTINUE TO ADVERTISE THE UPPER RIDGE HANGING ON OVER THE WESTERN HALF OF THE COUNTRY WITH AN UPPER TROUGH OVER THE EAST...KEEPING THE ARKLAMISS REGION UNDER NORTHWEST FLOW THROUGH JUST ABOUT THE ENTIRE FORECAST PERIOD. SURFACE HIGH PRESSURE TO THE NORTHWEST WILL SLIDE SOUTH INTO THE SOUTHEAST UNITED STATES ALLOWING A SLIGHTLY DRIER AIRMASS...WITH SLIGHTLY COOLER TEMPERATURES...AND LITTLE IF ANY CHANCES FOR RAIN...TO EXIST OVER THE FORECAST AREA THROUGH AT LEAST THURSDAY NIGHT. HIGH PRESSURE WILL SHIFT EAST OF THE REGION ON FRIDAY ALLOWING LOW LEVEL MOISTURE TO RETURN TO THE AREA. CLOUDS AND RAIN CHANCES WILL ALSO BE ON THE INCREASE AS AN UPPER LEVEL DISTURBANCE APPROACHES THE ARKLAMISS REGION FROM THE NORTH LATE FRIDAY AFTERNOON INTO SATURDAY. THE TIMING OF THIS SYSTEM BETWEEN THE GFS AND THE EUROPEAN ARE IN FAIRLY GOOD AGREEMENT...BUT THE INTENSITY OF THE SYSTEM ALONG WITH ITS PLACEMENT ARE BIT OFF. THE GFS REMAINS THE STRONGER OF THE TWO MODELS AND BRINGS THE SURFACE LOW ACROSS NORTHEAST MISSISSIPPI INTO CENTRAL ALABAMA. THE EUROPEAN ON THE OTHER HAND KEEPS THE SURFACE LOW OVER EAST AND SOUTHEAST LOUISIANA BEFORE FINALLY PUSHING IT INTO THE NORTH CENTRAL GULF OF MEXICO. ITS ALSO WORTH NOTING THAT BOTH MODELS HANG THE ASSOCIATED COLD FRONT UP ACROSS SOUTH MISSISSIPPI KEEPING RAIN CHANCES ACROSS AT LEAST MY SOUTHERN ZONES THROUGH THE REMAINDER OF THE WEEKEND. WITH ALL THAT SAID...BOTH DO BREAK OUT A DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS OVER THE AREA FROM FRIDAY INTO SATURDAY. AT THIS TIME ILL STICK WITH THE LATEST MEX FOR POPS DURING THIS TIME PERIOD. FINALLY BY THE START OF THE WORK WEEK...THE FRONT PUSHES INTO THE NORTH CENTRAL GULF OF MEXICO. AGAIN SOME SLIGHTLY DRIER AIR WILL FILTER INTO THE REGION...BUT IT WONT LAST LONG AS SOUTHERLY FLOW QUICKLY RETURNS. THE UPPER TROUGH OVER THE EAST BEGINS TO SLOWLY PULL OUT TO THE NORTHEAST...ALLOWING THE UPPER RIDGE TO THE WEST TO SLIDE A LITTLE FURTHER TO THE EAST. DURING THIS TIME...RAIN CHANCES WILL AGAIN BECOME MORE OF THE DIURNAL VARIETY. /19/ && .AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON OVER CENTRAL AND SRN ZONES WITH BKN-OVC DECKS FROM 3000-5000FT. A FEW STRONG STORMS WILL DEVELOP WITH POSSIBLY SEVERE SEVERE STORMS MAINLY ALONG AND SOUTH OF INTERSTATE 20. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER STORMS. /03/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 92 67 90 62 / 16 8 4 5 MERIDIAN 93 63 90 58 / 17 6 6 6 VICKSBURG 92 66 91 64 / 13 8 3 4 HATTIESBURG 97 68 94 63 / 26 12 3 4 NATCHEZ 92 67 89 64 / 20 12 5 5 GREENVILLE 91 65 89 63 / 3 4 4 1 GREENWOOD 91 64 89 62 / 3 4 3 2 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 453 AM CDT TUE JUN 17 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 453 AM CDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH MISSISSIPPI AND NORTHEAST LOUISIANA THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER RISK WITH THESE STORMS WILL BE PENNY SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH...MAINLY ALONG AND SOUTH OF INTERSTATE 20. A WEAK COLD FRONT WILL MOVE SOUTHWARD ACROSS THE AREA TODAY. AS THIS SYSTEM DROPS ACROSS THE HUMID AND UNSTABLE AIR MASS IN PLACE ACROSS THE ARKLAMISS...ISOLATED STRONG...POSSIBLY SEVERE...STORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING. THUNDERSTORMS WILL ALSO PRODUCE BRIEF PERIODS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE OUTLOOK AREA FRIDAY AS ANOTHER UPPER LEVEL DISTURBANCE IS POISED TO MOVE ACROSS THE AREA. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND AGAIN ON FRIDAY. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY JUNE 23. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 03/19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 218 PM CDT TUE JUN 17 2008 MSZ052-171950- LAUDERDALE MS- 218 PM CDT TUE JUN 17 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER MARTIN AT 218 PM CDT...MOVING SOUTHEAST AT 12 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN NORTHWEST LAUDERDALE COUNTY SHOULD MONITOR THIS STORM CLOSELY. CME
The Jackson/Brandon,MS radar (KDGX), 104 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
5 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Scattered trees were blown down.
Several trees were blown down across the eastern portion of the county.
A stationary cluster of thunderstorms brought several inches of rain, in a short amount of time, to a small area in northern Lauderdale County. Parts of Lizelia Road was briefly under water.
A few trees were blown down off Canty Rayborn Road and Highway 589.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115450, 115452, 115456, 115460, 115469, 115474, 115476, 115491, 115578, 115588.